Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 13, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Apr 25, 2024, 2:47 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at Apr 25, 2024, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2024, 2:47 AM MDT (08:47 UTC)
- In effect from
- Apr 25, 2024, 12:00 PM MDT
- Expired
- Apr 25, 2024, 7:30 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WWUS85 KBOU 250847 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 247 AM MDT Thu Apr 25 2024 COZ246-247-252200- /O.NEW.KBOU.FW.W.0013.240425T1800Z-240426T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 247 AM MDT Thu Apr 25 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND LINCOLN COUNTIES...FIRE WEATHER ZONES 246 AND 247... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM MDT this evening. * Affected Area...Fire Weather Zones 246 and 247. * Timing...Noon to 8 pm. * Winds...South 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
082 WWUS85 KBOU 252010 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 210 PM MDT Thu Apr 25 2024 COZ246-247-260200- /O.CON.KBOU.FW.W.0013.000000T0000Z-240426T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 210 PM MDT Thu Apr 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND LINCOLN COUNTIES...FIRE WEATHER ZONES 246 AND 247... * Affected Area...Fire Weather Zones 246 and 247. * Timing...Noon to 8 pm. * Winds...South 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
488 WWUS85 KBOU 260130 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 730 PM MDT Thu Apr 25 2024 COZ246-247-260230- /O.CAN.KBOU.FW.W.0013.000000T0000Z-240426T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 730 PM MDT Thu Apr 25 2024 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 246 AND 247...EASTERN ELBERT AND LINCOLN COUNTIES... The National Weather Service in Denver has cancelled the Red Flag Warning. With cooler temperatures and decreasing winds, Red Flag conditions have ended. $$ Gimmestad
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 25, 12:00 AM MDT, 2 hours 47 minutes earlier. Its key messages:
- Slight Risk of severe thunderstorms Thursday, east of a line from Sterling to Akron, including large hail, damaging winds and isolated tornadoes. A marginal risk south and west of this area.
- Cool and unsettled Friday into the weekend, with accumulating moderate snowfall in the mountains, widespread rain showers over the plains
Area forecast discussion, Apr 25, 12:00 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1200 AM MDT Thu Apr 25 2024 .KEY MESSAGES... - Slight Risk of severe thunderstorms Thursday, east of a line from Sterling to Akron, including large hail, damaging winds and isolated tornadoes. A marginal risk south and west of this area. - Cool and unsettled Friday into the weekend, with accumulating moderate snowfall in the mountains, widespread rain showers over the plains && .UPDATE... Issued at 742 PM MDT Wed Apr 24 2024 One thunderstorm is still doing its best to persevere in a generally hostile environment along the CO/NE border this evening, with just a couple of weak, high-based showers noted elsewhere. Not expecting much overnight tonight with just some chance PoPs in the far northeast corner overnight. As better moisture streams into the area overnight, there should be some development of stratus/mist in the eastern plains, along with some patchy fog. Have also added a little bit of fog into the grids across southern Weld county into the DIA area where guidance the HRRR has hinted at this the past few cycles. Otherwise, only some minor adjustments were made to the forecast grids this evening. The previous forecast was largely in good shape. && .SHORT TERM /Through Thursday/... Issued at 324 PM MDT Wed Apr 24 2024 Northern border shower activity is running a couple hours ahead of schedule. The edge of the drier air is lifting northward and there does appear to be more stable air upstream west of the Front Range, so the end of this over the mountains may also be faster, in the early evening or sooner. On the plains the showers will be encountering the south winds that could keep them going longer, although there's not really more moisture out there yet. Further south, there's just a slight chance of very light showers, we'll probably just have virga. A surface low will develop early Thursday on the broad shear zone on the edge of the southerlies on the plains, probably starting near Denver but then drifting eastward. Moisture will be increasing in the southerlies tonight. There is a stratus deck from western Kansas into Texas that will advect into the northeast Corner of Colorado tonight, and it will likely develop westward late tonight. The increase in moisture is gradual at first, but richer air will arrive by Thursday morning. Between the wind speeds and the existing stratus deck, it looks like this will probably be off the ground instead of producing fog. Thursday's severe potential is complicated by this cloud deck and the fact that the moist air is considerably cooler and should be capped, at least for most of the day and possible into Thursday evening. So the question becomes where there will be both enough moisture and heat, or enough convergence to break the cap. If we can get convection rooted in that moisture, it's a pretty favorable supercell environment with mainly a large hail threat. I see two severe scenarios, both of which are questionable, and both of which could happen together. One is on the west edge of the better moisture, extending on the north side of the surface low, probably across northeast Weld, or possibly Logan or Morgan counties. This area could be the sweet spot which has increased moisture but still gets warm enough. While CAPEs in this area won't be as high as further east, it's still a supercell environment and this area might have the best potential for tornadoes early in the life of the storm with a more backed low level wind field. This would most likely be for a couple hours during the late afternoon. The second scenario would be that the dryline convergence is enough to overcome a weak cap. Most of the convective allowing models we've seen like this idea, and insist on it happening in the late afternoon. This seems like it might be too fast given the model soundings we've seen which are mostly still pretty cool in the moist air in the late afternoon. It may take increasing convergence along with peak heating/moistening into the evening if that's going to happen. This would be more likely on the east side of the low, east or northeast of Akron, and a few hours later. In this case also, the severe threat is probably just a couple of hours and then we're dealing with elevated convection over the cooler moist air. Behind the low during the afternoon, we'll have a relatively dry environment, though still probably enough moisture/instability for some higher based weaker storms. The bulk of that may wait for evening as well with some cooling aloft and moisture advection from the north/northeast behind the low. For now, minimal changes have been made as this was the general forecast scenario we've had going. The main question remains the heating of the moist air late Thursday. && .LONG TERM /Thursday night through Wednesday/... Issued at 324 PM MDT Wed Apr 24 2024 As the backside of the cyclone brings northwest flow to the northeastern plains, the threat of severe storms could continue through midnight. Counties such as Logan, Sedgwick, and Phillips have the greatest chance of additional severe storms while elsewhere instability decreases overnight. Although a nocturnal threat of severe weather isn't new, those areas listed above should remain weather aware Thursday evening until midnight. Light snow prevails throughout elevations above 9k ft overnight into Friday morning. With increasing snow and mid-level cloud cover across the region Friday, this forecast package includes an adjustment to afternoon highs as well Friday night lows. The next trough axis approaches Utah quickly but Friday afternoon may become a break in additional precipitation before the next shortwave trough enters western Colorado. Therefore, kept a chance of scattered PoPs (40-50%) along the urban corridor Friday afternoon. WPC Super Ensemble QPF fields display at least 0.50-0.75 inches over majority of the CWA Friday night into Saturday morning. It is likely areas across the mountains could receive periods of light to moderate snowfall. If traveling to mountain passes, prepare for winter travel conditions. Snowfall rates could approach 1-2 inch/hr above 10k ft especially by Saturday afternoon. Heavy rainfall will likely occur across the lower elevations Saturday as precipitable water values 0.7-1 inches. Numerous showers continue through Sunday morning. It is possible these showers will remain less convective as daytime heating will be limited. Our region will transition into zonal flow by Monday and weak lingering mid-level moisture could lead to isolated showers throughout Jackson and Grand counties. By Tuesday, dry conditions continue across the region. && .AVIATION /06Z TAFS through 06Z Friday/... Issued at 1159 PM MDT Wed Apr 24 2024 Main concern revolves around fog potential at KDEN early this morning. Surface dewpoints and moisture were actually ahead of schedule and higher than some model guidance. There is a Denver convergence zone centered about 20 miles north of KDEN, with low level moisture wrapping around that feature. We are seeing stratus develop to the north and east, and this will effectively wrap around the surface cyclone. Right now, it still appears KDEN will be right smack on the edge of the fog from around 10Z-15Z, and just a couple miles could make or break this forecast. There's about a 30-40% chance KDEN will sink to 1/4SM FG VV001 for a couple hours centered around 12Z, but slightly more likely (60-70%) that we stay with VCFG and low clouds on the north edge of KDEN property. Stay tuned! If the fog does move in, then look for erosion by ~15Z as there's agreement of a more southerly flow regime allowing a weakening or shearing of the cyclone to the northeast. Otherwise, VFR conditions will be the rule through tonight. With regard to shower/storm potential, it looks rather limited 21Z-03Z per the limited moisture once the cyclone breaks down and shears east/northeast. Thus, we'll go with VCSH for this afternoon and evening. The best chance of rain will occur after 04Z when deeper north-northwest flow develops, and that's when IMC ceilings will be more likely at KDEN. KBJC and KAPA could escape without much shower activity being closer to the downslope off the Front Range. Winds...West/northwest winds may become variable as the cyclone shear out after 15Z. Then there should be a trend (considerable uncertainty) for a more easterly wind component 19Z-23Z, until the cold front and/or shower outflows arrive (most likely 00Z-01Z) with gusty northwest to northerly winds up to 35 knots. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hiris SHORT TERM...Gimmestad LONG TERM...AD AVIATION...Barjenbruch
Hazardous weather outlook, Apr 24, 11:06 AM MDT, 15 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MDT Wed Apr 24 2024 COZ030>051-251715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MDT Wed Apr 24 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Only isolated showers and thunderstorms can be expected this afternoon and evening, favoring the Wyoming and Nebraska border areas. Gusty outflow winds to around 35 mph can be expected with any of the showers. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and storms are possible Thursday afternoon through evening, with a slight risk of severe thunderstorms. One or two storms east of a line from Sterling to Akron in the late afternoon and evening could produce hail up to golfball size, wind gusts to 60 mph along with a threat of a brief tornado. The rest of the period will remain cool and unsettled, as precipitation is expected to become more widespread across northeastern Colorado. There is potential for accumulating snowfall for the high country, with several inches possible over the higher elevations. Across the plains, widespread rain showers with a few embedded thunderstorm possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/AD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 1:51 PM MDT | Winter Storm Watch | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more | 24 hr |
| Apr 25, 2:54 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 51 min |
| Apr 25, 3:27 PM MDT | Tornado Warning | BOU | Washington | 18 min |
| Apr 25, 3:56 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 49 min |
| Apr 25, 4:16 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 29 min |
| Apr 25, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 31 min |
| Apr 25, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 29 min |
| Apr 25, 5:30 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 30 min |
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.